High Wind, Roberts
- When
- November 29, 11:52 AM CST to 8:00 PM CST
- Where
- Roberts forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
A strong surface low pressure area moving across southern Canada brought south winds gusting to over 60 mph to parts of northeast South Dakota into the afternoon. Another round of high winds occurred as a cold front swept east across the region into the early evening.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moving across southern Canada brought south winds gusting to over 60 mph to parts of northeast South Dakota into the afternoon. Another round of high winds occurred as a cold front swept east across the region into the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 29, 11:41 AM CST, 11 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1141 AM CST Wed Nov 29 2017
.UPDATE...
Issued at 1138 AM CST Wed Nov 29 2017
Aviation discussion updated below for 18Z TAFs.
UPDATE Issued at 1031 AM CST Wed Nov 29 2017
Currently seeing strong south winds east of the Missouri, some of
which is just west of the current Wind Advisory. A few obs have
been showing advisory criteria here, but feel this should be
relatively short-lived as this core of stronger winds will
eventually move into the James Valley and the rest of the current
advised area over the next couple hours. Will leave headlines as
is for the time being, including Red Flag warnings. Relative
humidity may fall just short of traditional criteria, but the
strong winds and very dry conditions will promote very high to
extreme fire danger, even with humidity in the 20 to 30 percent
range. Current high temperatures seem on track and not many
changes made there. Will adjust sky cover a bit to account for
latest satellite trends with cirrus clouds.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 358 AM CST Wed Nov 29 2017
It's going to get a little complex with the headlines today
thanks to a trough in eastern Montana/Wyoming. This feature
interacts with a 1030mb high located to our south, causing the
gradient to increase to 18mb across the state by 12Z, with
pressure falls of 10mb/6hrs. This feature will make it the
Missouri around noon and pass into Minnesota around 00Z. On the
backside, we see a gradient of about 14mb across the state with
pressure rises maxing out around 6 to 8mb in 6hrs. Winds aloft are
also quite strong - at 1/2km this morning we see a peak around
50kts across west river. With daytime heating, this will mix out
as the core of strongest winds moves east, with the focus for that
occurring across the James valley, but also shifting towards the
Coteau through the late morning and afternoon. Mixed winds in
BUFKIT easily support advisory criteria. Winds will weaken in the
vicinity of the trough however. On the back side, winds become
westerly. While this favors mixing, cold advection lags enough
that there may be some issue with mixing efficiency as we are
actually seeing some warm advection. CAM wind guidance supports
this to some extent with lower winds compared to BUFKIT mixed
winds, though there is the potential for some of the higher
terrain in our far northwest counties to tap into the stronger
winds off the surface before cold advection allows for better
mixing to the surface. This looks to phase in after peak heating
and closer to when the boundary layer decouples. The core of
stronger westerly winds then migrates across the CWA through the
evening/overnight hours but by then mixing efficiency is less and
winds will be more subdued.
As for temperatures and humidity. High res guidance does hint at the
northeast remaining in a low dewpoint airmass, generally in the
teens, while some "higher" humidity air mixes in behind the trough,
with dewpoints in the 20s. Temperatures today should benefit from
a seasonally mild airmass and ample daytime heating with some
high cloud. Mixed temperatures are only in the low/mid 50s so did
pair back highs from the previous forecast a little. Regardless of
these "lower" temperatures and variations in the dewpoint,
afternoon humidity is still in the 20 to 35 percent range. The
combination of abnormally dry conditions, mild temperatures and
winds all support some potential for Red Flag/poor fire weather
conditions today. Main focus areas are along the James valley and
points east, and where the strongest post trough winds are
anticipated.
A ridge of high pressure moves overhead for Thursday and a weak low
crosses the area Friday but generally the rest of the short term is
uneventful with continued mild temperatures.
.LONG TERM...(Friday Evening through Tuesday)
Issued at 358 AM CST Wed Nov 29 2017
The extended period remains mostly dry and warmer than average
through Sunday. The weekend will see temps well above normal with
highs in the 40s and 50s ahead of a sfc low pressure system. Temps
will fall markedly behind the low as an upper trough digs into the
Dakotas. CAA will drop H85 temps into the negative teens by Tuesday.
At the sfc, this will translate to highs in the 20s and 30s on Tue
and Wed. Forecast currently shows highs in the mid 30s to around 40,
but that is likely way too ambitious given current model trends.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1138 AM CST Wed Nov 29 2017
VFR conditions will prevail through the TAF forecast period.
Strong and gusty surface winds will continue across the region
into the evening hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 5 PM CST this afternoon for SDZ271>273.
Wind Advisory until 4 PM CST this afternoon for SDZ007-008-011-
019>023.
Red Flag Warning until 6 PM MST this evening for SDZ268.
Wind Advisory until 6 PM MST this evening for SDZ003-015.
Wind Advisory until 2 PM CST this afternoon for SDZ006-018-037-
048-051.
MN...Red Flag Warning until 5 PM CST this afternoon for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 312 AM CST Wed Nov 29 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 312 AM CST Wed Nov 29 2017 /212 AM MST Wed Nov 29 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A trough of low pressure will move across the area today. Ahead of this feature strong south to southwest winds are expected across eastern South Dakota into western Minnesota. Wind gusts from the mid to late morning into the afternoon hours will top out around 50mph. Given the dry conditions and mild temperatures, the grassland fire danger index will top out between very high and extreme (Red Flag conditions). After the trough passes, winds will shift to the west. We can expect strong winds to develop this afternoon and persist into the late afternoon/early evening hours before slowly weakening as the core of strongest winds migrates from western to central South Dakota. Wind gusts will top out between 50 and 55mph. Again, given the dry conditions and strong winds, the grassland fire danger index will top out between very high and extreme (Red Flag conditions). .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 728394, 728392, 728389, 728391, 728368, 728381.